MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. JELCO VIAVALVE SAFETY I.V. CATHETER; CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM

SMITHS MEDICAL ASD, INC. JELCO VIAVALVE SAFETY I.V. CATHETER; CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM
Model Number 328600
Medical Device Problem Codes Disconnection (1171); Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/20/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when required.
 
Event or Problem Description
It was reported that while using a number 20 iv on a patient, the needle retracted causing the pink hub to fall to the floor without the tubing.The customer instantly applied pressure to the blood vessel a few inches above the insertion site, in the event that the plastic tubing was in the patient's arm.Customer called the dr.Over immediately to do an ultrasound of the arm to ensure the plastic tubing was not in the patient's arm floating unattached.There was no evidence of the tubing on the ultrasound or xray.On palpation, customer couldn't feel any foreign objects either.The missing piece was never located.Patient is fine as of this moment, and is aware to notify staff if they notice any pain, or soreness, shortness of breath (sob).No patient injury reported.
 
Additional Manufacturer Narrative
Device evaluation: 5 unused, unopened devices and one used catheter assembly with severed tube and without needle assembly, sheath, and blister packaging were received for analysis.The unused sister samples were evaluated for catheter to tip deformation, tube tears, and catheter security and were found to be acceptable without any failures.The used sample did not display evidence of catheter hub damage or actuator-to-tube securement issues.Upon magnified examination, the sample displayed evidence of a catheter severance above the hub nose, with a partial smooth cut at the point of severance.The other end of the tubing displayed evidence of the material being elongated due to force.The complaint was confirmed.Based on what was returned, there were no mechanical witness marks on the catheter hub.Additionally, since it was reported that there was an involvement of the patient bleeding and the severed tube gone missing, this indicates that the catheter had been inserted into the vein prior to the detection of any catheter severance, and that there was no initial indication of any damage upon the device prior to use.Review of device history records (dhr) and manufacturing logbooks did not indicate any definite root cause for the reported issue.The review verified that all routine controls were executed properly in a timely manner.No correction or corrective actions will be conducted by the manufacturing facility at this time.Complaint information will continue to be monitored.

Brand Name
JELCO VIAVALVE SAFETY I.V. CATHETER
Common Device Name
CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
201 west queen st.
southington CT 06489
Manufacturer (Section G)
NULL
Manufacturer Contact
jim vegel
MDR Report Key16880136
Report Number3012307300-2023-05226
Device Sequence Number17957373
Product Code FOZ
UDI-Device Identifier10351688081957
UDI-Public10351688081957
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K160235
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,User Facility
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 07/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/10/2024
Device Model Number328600
Device Catalogue Number328600
Device Lot Number4351357
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/26/2023
Supplement Date Received by Manufacturer06/30/2023
Initial Report FDA Received Date05/05/2023
Supplement Report FDA Received Date07/10/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/12/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown